Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 126  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2015  |  Volume : 60  |  Issue : 4  |  Page : 424
Diclofenac-induced sweet's syndrome


1 Department of Skin, VD and Leprosy, Hind Institute of Medical Sciences (HIMS), Barabanki, Uttar Pradesh, India
2 Department of Pathology, Hind Institute of Medical Sciences (HIMS), Barabanki, Uttar Pradesh, India
3 Department of Medicine, Hind Institute of Medical Sciences (HIMS), Barabanki, Uttar Pradesh, India

Date of Web Publication10-Jul-2015

Correspondence Address:
Sunil Kumar Gupta
Department of Skin, VD and Leprosy, Hind Institute of Medical Sciences (HIMS), Barabanki, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.160548

Rights and Permissions



How to cite this article:
Gupta SK, Bajpai M, Uraiya D. Diclofenac-induced sweet's syndrome. Indian J Dermatol 2015;60:424

How to cite this URL:
Gupta SK, Bajpai M, Uraiya D. Diclofenac-induced sweet's syndrome. Indian J Dermatol [serial online] 2015 [cited 2019 Sep 22];60:424. Available from: http://www.e-ijd.org/text.asp?2015/60/4/424/160548


Sir,

A 30-year-old married female is presented in the department of Dermatology with high grade fever, arthralgia, malaise and erythematous plaque on upper back and both upper and lower limbs. She developed such signs and symptoms after 8-10 hrs of taking deep intramuscular injection of diclofenac for right knee joint injury . For this she was admitted to the hospital in the suspicion of drug reaction. There was no history of previous fever with joint pain, abdominal pain or drug eruption, diarrhea, burning micturition or frequency, tuberculosis, diabetes mellitus and hypertension. There was no documented history of taking diclofenac either orally or parenterally in the past.

On examination, multiple tender, erythematous plaques [Figure 1] with pseudovesiculation [Figure 2] were present on upper back, and both upper and lower limbs. There was no lymphadenopathy and hepatosplenomegaly.
Figure 1: Erythematous plaque of Sweet's syndrome

Click here to view
Figure 2: The characteristic pseudovesiculation on the lesion of Sweet's syndrome

Click here to view


On blood investigations, the neutrophil count (85%), and ESR and C-reactive protein were raised but rheumatoid factor was negative. Blood sugar and urine examination, blood culture and X-ray of right knee joint were normal.

A 4-mm punch biopsy was taken from the right lower limb and histopathology showed mild spongiosis and flattened rete ridges in epidermis; subepidermis showed moderate edema and diffuse inflammatory infiltrate composed predominantly of neutrophil, with neutrophilic leukocytoclasia [Figure 3]. There was no vasculitis [Figure 4]. At places few lymphocytes and histiocytes were also seen.
Figure 3: Histopathology (H and E stain-×10) showing marked subepidermal edema with neutrophilic infiltration

Click here to view
Figure 4: Histopathology (H and E stain-×40) showing dense neutrophilic infitration with leukocytoclasia and without vasculitis

Click here to view


Other systemic pathology was ruled out by various investigations. Based on clinical and histopathological findings diagnosis of Sweet's syndrome was made.

The patient was given oral methyl prednisolone 32 mg daily for 14 days and tapered in next 2 weeks with complete cure in 4 weeks. A 4-month follow-up was uneventful.

The patient was not rechallenged with the diclofenac on ethical ground.

Acute febrile neutrophilic dermatosis is originally described by Robert D. Sweet in 1964. [1] It is an acute disorder that is very rare and most of the time associated with underlying malignancies, autoimmune and inflammatory disorders. [2] Drug-induced Sweet's syndrome is very rare and offending drugs are trimethoprim-sulphamethoxazole, minocyclin, oral contraceptives, all trans retinoic acid, granulocyte colony-stimulating factor, furosemide, hydralazine, and nitrofurantoin. There is only a single case report of diclofenac-induced Sweet's syndrome in which after oral intake of diclofenac and subsequent intense sun exposure lead to acute febrile neutrophilic dermatosis. [3]

In 1996, Walker and Cohen suggested new diagnostic criteria for drug-induced Sweet's syndrome of which the five were required for the confirmation of the diagnosis. [4] All of these criteria are fulfilled in our patient except drug rechallenge which was not possible on ethical ground.

The disease occurs worldwide without any racial predilection, and is not frequently reported in India. A PubMed and IndMed search revealed only 12 cases reported between 1985 and 2002. After that there was a report of bilateral symmetrical bullous Sweet's syndrome in a young male with seasonal recurrence whose etiology was not known. [5] We are presenting a case of diclofenac-induced Sweet's syndrome that has never been reported in India before.


   Acknowledgment Top


Special thanks to Dr. Rashmi Gupta, Consultant "PEARL-THE SKIN and COSMETIC CLINIC".

 
   References Top

1.
Sweet RD. An acute febrile neutrophilic dermatosis. Br J Dermatol 1964;76:349-56.  Back to cited text no. 1
    
2.
von den Driesch P. Sweet′s syndrome (acute febrile neutrophilic dermatosis). J Am Acad Dermatol 1994;31:535-60.  Back to cited text no. 2
    
3.
Ginarte M, Gracia Doval I, Toribio J. Sweet′s syndrome: A study of 16 cases. Med Clin (Barc) 1997;109:588-91.  Back to cited text no. 3
    
4.
Walker DC, Cohen PR. Trimethoprim-sulfamethoxazole-associated acute febrile neutrophilic dermatosis: Case report and review of drug-induced Sweet′s syndrome. J Am Acad Dermatol 1996;34:918-23.  Back to cited text no. 4
    
5.
Verma SB. Recurrent bilaterally symmetrical bullous Sweet′s syndrome: A rare and confusing entity. Indian J Dermatol 2012;57:483-5.  Back to cited text no. 5
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,166 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


   Acknowledgment
    References
    Article Figures

 Article Access Statistics
    Viewed1748    
    Printed39    
    Emailed2    
    PDF Downloaded74    
    Comments [Add]    

Recommend this journal